Topic: IMRT and CA 19-9 question

So Mark started his 25 doses of IMRT with 5FU continuous and Interferfon injections. He did a one time dose of mitomycin (looks like grape Kool-aid...very strange). His CA 19-9 was within normal range of 17 at the end of chemo (Gem/Ox) at his appt on Jan 31st. It was up a little a week ago when we started the IMRT and chemo but now it's up to 170. I asked our ONC about it but his answer is that they don't really worry about it as many things can affect it and the cc is not always easily monitored with the CA 19-9. So my question is: could the IMRT cause the CA 19-9 to go up or one of the drugs they are using? Has anyone had this experience with the two of them. And I wonder why then they check it every week if they don't worry about it too much.

KrisV

Any advice given is based on my experiences and should not be substituted for any medical recommendations. Please speak with your provider before making any changes.

Re: IMRT and CA 19-9 question

My tumor marker went up during radiation.  Not that high, but it did go up.

take care,

Susie

Re: IMRT and CA 19-9 question

So it's back down to 68 this week. Our Onc did say that radiation can increase it especially initially due to tissue death, especially if there is any cancer left that is being killed. He told me -again- not to get so wrapped up in the numbers but remember the scans and other labs like liver function and bilirubin are fine. I told him I would try but he laughed because he knows better. Maybe me feel better that it is down though.

Any advice given is based on my experiences and should not be substituted for any medical recommendations. Please speak with your provider before making any changes.

Re: IMRT and CA 19-9 question

Kris....we have numerous reports on increased tumor markers due to necrosis. Please try to relax.
Hugs
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: IMRT and CA 19-9 question

Marion - that's what the doc keeps telling me and I understand it intellectually but getting myself to truly believe it is what is hard. Then I keep thinking there isn't supposed to be a tumor or cancer any more so what is the radiation killing? Is there something they didn't get?  Oh how the mind comes up with stuff when you have too much time on your hands.

KrisV

Any advice given is based on my experiences and should not be substituted for any medical recommendations. Please speak with your provider before making any changes.

Re: IMRT and CA 19-9 question

Kris,
I have had steriotactic radiation three times and each time my tumor markers increased dramatically and stayed elevated. My radiologist does not like to run the tumor markers till atleast 10 weeks after completing treatment. I went from 400 to 1300 right after radiation then it went back to normal range.
Lisa

This Information Is Not Intended Nor Implied To Be A Substitute For Professional Medical Advice. You Should Always Seek The Advice Of Your Physician Or Other Qualified Health Care Provider

Re: IMRT and CA 19-9 question

Kris....inflammation, infections, necrosis and numerous other things can cause the markers to rise.  I believe that for us, a number means something concrete however; the CA 19-9 is anything but.  Hang in there. You will be pleasantly surprised - just ask Lisa.
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: IMRT and CA 19-9 question

I have been so grateful for everyone's support through this. I would have driven myself totally crazy otherwise.....as it is I am partway there most of the time. I am trying really hard to concentrate on the day to day things especially now that he's having issues.....lots of nausea and pain in the area where they are doing to the radiation plus so he's pretty dehydrated....yesterday needed two liters of fluid and IV nausea meds. He's a little better today but he now has an almost continuous bloody nose. So glad we can see the radiation oncologist whenever we want.

Also learned that due to where the radiation is at the anti-nausea drugs are really limited....only can really have the Prochlorperazine and Zofran. I requested Emend since I have heard a lot of good on here about it and he said no....not good to be used with his radiation. They are looking at Reglan but as a nurse no one of my favorite drugs. With the port in I could do IV drugs but they are shying away from that too. I guess we'll see.

KrisV

Any advice given is based on my experiences and should not be substituted for any medical recommendations. Please speak with your provider before making any changes.

Re: IMRT and CA 19-9 question

Kris, I feel like my journey mirrors Mark's a lot of the time. Which I find strange, since my dear brother was named Mark.  You guys definitely alerted me to ask how much was too much to drain from my bile bags. Unfortunately, no one believed I could possibly drain enough to get severely dehydrated,but I did and spent 8 days in the hospital getting that straightened out.

Anyway, I started my IMRT a week ago and my ca-19-9 marker has gone up on my last lab reports. My oncologist said not to worry about it. He isn't. He looks at other numbers - the bilirubin, alk phosphatase and others I'd have to be looking at to remember. It freaked me out to see the ca-19-9 go up when it had been so steady, but I'm gonna trust the other numbers instead. I just lay on that table and sing a little song in my head that goes "die cancer cells, die". It has many variations and verses and can be sung to the tune of many songs.

Impatient patient.

10 (edited by LisaS Tue, 18 Mar 2014 14:23:01)

Re: IMRT and CA 19-9 question

I think it's interesting that treatments are so similar, yet different.

I'm getting 35 IMRT (wonder why 35 instead of 25) plus cisplatin once a week and 5FU that I wear Monday-Friday. This is the first week I'm getting the whole package as I had tube infections and fevers and dehydration and getting my kidneys recover. February was, in short, a disaster.

Impatient patient.

Re: IMRT and CA 19-9 question

Our Onc said that since there is no set in stone recommended treatment for cc they just take their best stab (kind of scary really) but that they know certain things seem to work better....like Gemzar usually works best when given in conjunction with other chemo but they don't know which works best with it. They also know IMRT works good with 5FU but how much, how often and all that are unknown. He said that most Onc's are picking a treatment that they think works best and "going for it" with the thought being that they can retrospectively look at their survival rates. I do know that 5FU is a radiation sensitizer which makes the cancer more susceptible to dying. In our case we also have the one time dose of mitomycin and the three times weekly Interferon. Both of those are radiation sensitizers. His theory as that using the sensitizers will shorten the length of treatment......made sense to me. And my hope is that if someone later down the road will benefit from our experimentation then go for it.

Sorry you had to find out about the bile drainage. That was awful. I will give you a good laugh though....when we asked out surgeon how much he should drink in Gatorade to keep in him. He said to drink the same amount that drained.....then he told us that in the "old" days you used to have to drink the bile to prevent dehydration....not sure I could do that no atter what the consequences. smile

KrisV

Any advice given is based on my experiences and should not be substituted for any medical recommendations. Please speak with your provider before making any changes.

Re: IMRT and CA 19-9 question

Kris....the bile story had been mentioned on this site. I believe it was a lovely lady from the UK who felt it to be beneficial. 
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER